Display Settings:

Format

Send to:

Choose Destination
Gastrointest Endosc. 2000 Mar;51(3):271-7.

Nitrous oxide for colonoscopy: a randomized controlled study.

Author information

  • 1Department of Gastroenterology, Royal Perth Hospital, Perth, Western Australia.

Abstract

BACKGROUND:

Intravenous sedation/analgesia for colonoscopy is accompanied with certain risks and postprocedure drowsiness. We sought to determine whether inhaled nitrous oxide (Entonox: 50% nitrous oxide, 50% oxygen) provides adequate analgesia for colonoscopy and the impact of this agent on recovery.

METHODS:

All patients undergoing outpatient colonoscopy were considered for the study (n = 248) except those with previous colonic resection. Data for patients unsuitable for randomization (n = 58) and those who declined to participate (n = 88) were also analyzed.

RESULTS:

One hundred two patients were randomized to receive inhaled Entonox alone (n = 56) or intravenous midazolam and meperidine (n = 46). Forty-nine (88%) patients randomized to Entonox underwent complete colonoscopy without conversion to intravenous medications. Entonox patients reported more pain (p < 0.0001), tolerated colonoscopy less well (p < 0.0001), were less satisfied (p = 0.01), and less willing to undergo colonoscopy again under the same circumstances (p = 0.04). Of patients receiving intravenous medication, 91% found colonoscopy less unpleasant and 9% as unpleasant as anticipated; this compares with 52% and 21% Entonox patients, respectively, and an additional 27% Entonox patients who found colonoscopy more unpleasant than anticipated. Recovery was faster among Entonox patients (median 30 versus 60 minutes, p < 0.0001).

CONCLUSION:

Entonox is less effective than midazolam with meperidine for colonoscopy but is acceptable in many patients and allows faster recovery.

Comment in

PMID:
10699770
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk